Latest Mental Health News
TUESDAY, Oct. 16, 2018 (HealthDay News) -- People suffering from two common conditions -- post-traumatic stress disorder (PTSD) and the breathing disorder known as chronic obstructive pulmonary disease (COPD) -- may be increasing their risk for suicide if they take benzodiazepine drugs, a new study suggests.
But when used over long periods by patients with both PTSD and COPD, the drugs are tied to more than double the risk of suicide and increase the odds of being admitted to a hospital for psychiatric problems, researchers found.
Use of benzodiazepines with multiple illnesses has long been "a frequent dilemma for patients and clinicians," said study lead author Dr. Lucas Donovan. He's a pulmonary, critical care and sleep physician at the VA Puget Sound Healthcare System in Washington state.
"Understanding the risks of benzodiazepines is difficult because the symptoms that prompt their use, including anxiety and shortness of breath, are themselves linked with poor outcomes," Donovan said in a news release from the American Thoracic Society.
Already, the use of benzodiazepines for patients with either COPD or PTSD is controversial because of side effects, Donovan's group noted. Those side effects include an increased risk of an episode of COPD, or self-injury on the part of the patient. In fact, many guidelines recommend not using these drugs for patients with COPD or PTSD, the researchers added.
Just how big is the risk? To find out, Donovan and colleagues collected data on nearly 45,000 U.S. veterans with COPD and PTSD who received care between 2010 and 2012. Of these, about one-quarter received benzodiazepines for 90 days or more.
There was some good news: Long-term use of benzodiazepines did not raise the risk of death from any causes or respiratory problems, as earlier studies had suggested.
But the research showed that people with COPD who also had PTSD had twice the odds of suicide compared to patients who hadn't used the drugs long-term. Rates of hospitalization for psychiatric care also rose among long-term users, Donovan's group found.
"Although long-term benzodiazepine use among patients with COPD and PTSD is not linked with overall mortality, the association with suicide is concerning," Donovan said. "More research will be needed to better understand this link with suicide but, in the meantime, we would advise that clinicians reconsider prescribing benzodiazepines to patients who already are at high risk for self-harm."
It should be noted that the study could only point to associations, it could not prove cause and effect. Another limitation of this study includes the possibility of not being able to fully determine the severity of COPD or PTSD from medical records, the researchers noted.
Two physicians unconnected to the new study said the findings are cause for concern.
Mayer Bellehsen directs the Feinberg division of the Unified Behavioral Health Center for Military Veterans and Their Families, in Bay Shore, N.Y. He called the findings "disconcerting," and said doctors should exercise caution.
"This study adds support to the practice of avoiding use of benzodiazepenes for patients with PTSD as it is often ineffective in treating the symptoms and may interfere with other treatments, such as trauma-focused psychotherapy," Bellehsen said.
COPD expert Dr. Thomas Kilkenny agreed that the medications should be used sparingly.
"Benzodiazepines are often used in patients with COPD to help ease the feeling of shortness of breath due to COPD," he noted, but "there have not been an abundance of studies documenting this overall benefit."
Kilkenny, a pulmonologist at Staten Island University Medical Center in New York City, stressed that the drugs themselves might not be causing the increase in suicides.
"Patients needing the benzodiazepine medication [might be] more depressed," he reasoned. Kilkenny said further research -- for example, seeing if the same effect is found in COPD patients without PTSD -- is needed to sort out cause and effect.
But, until those studies are done, "the patient and physician must weigh the pros and cons before starting any benzodiazepine medication, especially in patients with COPD and possible PTSD, or similar psychiatric issues," he said.
The report was published online Oct. 12 in the Annals of the American Thoracic Society.
-- Steven Reinberg
Copyright © 2018 HealthDay. All rights reserved.